EconPapers    
Economics at your fingertips  
 

Nonlinearities in Interregional Migration Behavior

Roberto Basile () and Jaewon Lim

International Regional Science Review, 2017, vol. 40, issue 6, 563-589

Abstract: Traditional “Marshallian†theories predict a linear relationship between internal migration and regional wage differentials. Using panel data on gross place-to-place migration flows in the United States, we estimate a semiparametric version of the modified gravity model and find evidence of a nonlinear effect of wage differentials in line with alternative theories of interregional migration, including the “option value of waiting†theory, liquidity constraints, and wealth-conditioned immobility. Traditionally, the migration decision process is believed to be mainly composed of two criteria: “whether to move†and “where to move.†However, the empirical evidence of nonlinearity found in this study supports the potential presence of another important decision criterion, “when to move†on interregional migration.

Keywords: migration; human spatial structure; spatial structure; demographic models; demographic analysis; methods; spatial interaction models; spatial analysis; nonlinearity; US metro areas (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://irx.sagepub.com/content/40/6/563.abstract (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:inrsre:v:40:y:2017:i:6:p:563-589

Access Statistics for this article

More articles in International Regional Science Review
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2019-03-31
Handle: RePEc:sae:inrsre:v:40:y:2017:i:6:p:563-589